High Wind, Ne Weld County
- When
- November 28, 12:00 AM MST to 4:06 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Strong wind formed over parts of northeast Colorado as a low pressure system intensified as it moves into the Central Plains. Peak wind reports included: 83 mph (72 kts), 4 miles east of Haxtun, 73 mph (63 kts), 2 miles east of Amherst, 72 mph (62 kts) at Crook and Fleming, 71 mph (62 kts) at Limon Airport and Merino, 68 mph (59 kts) near Windsor, 66 mph (57 kts) at Akron Airport, 65 mph (57…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong wind formed over parts of northeast Colorado as a low pressure system intensified as it moves into the Central Plains. Peak wind reports included: 83 mph (72 kts), 4 miles east of Haxtun, 73 mph (63 kts), 2 miles east of Amherst, 72 mph (62 kts) at Crook and Fleming, 71 mph (62 kts) at Limon Airport and Merino, 68 mph (59 kts) near Windsor, 66 mph (57 kts) at Akron Airport, 65 mph (57 kts), 21 miles north of New Raymer, 62 mph (54 kts) at New Raymer, 61 mph (53 kts) at Hereford, and 59 mph (51 kts) near Severance. The strong winds, which turned into a blizzard in Kansas and Nebraska, forced the closure of Interstate 70, from E-470 to the Kansas state line, as well as Interstate 76, into Nebraska. As a result, hundreds of travelers returning home during the Thanksgiving holiday were stranded until the interstates could reopen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 27, 2:45 PM MST, 9 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MST SUN NOV 27 2005 .SHORT TERM...STG WINDS OVER THE PLAINS WILL BE THE MAIN CONCERN TNGT AND MONDAY. MDLS STILL MAINTAIN A STRONG PRESSURE GRADIENT OVER THE NORTHEAST PLAINS THROUGH MONDAY. IN ADDITION...THE UPPER LEVEL JET IS PROGGED TO SHIFT OVER ERN COLORADO BY MONDAY. THERE COULD BE A LULL IN THE STRONGEST WINDS OVERNIGHT...BUT WILL KEEP THE CURRENT HIGH WIND WARNING GOING THROUGH THE NIGHT...WITH STRONGEST WINDS REDEVELOPING LATE TNGT AND MONDAY. BANDS OF SHOWERS HAVE BEEN BACKING INTO ZONES 50 AND 51...BUT SNOWFALL HAS BEEN VERY LIGHT. DO NOT BELIEVE THE SNOW COVERAGE WILL BE HIGH ENOUGH TO WARRANT A BLIZZARD WARNING...AS THE BANDS WILL BE MORE LOCALIZED. WILL ALLUDE THESE CONDITIONS IN THE ONGOING HIGH WIND WARNING. AS FOR THE MTNS...SPATIAL CROSS-SECTIONS DO SHOW THE MSTR DECRG LATE TNGT INTO MONDAY WITH WAA MOVING IN FRM THE WEST. WILL ALLOW THE MOUNTAIN HIGHLIGHT TO EXPIRE AT 6 PM THIS EVENING...ALTHO THERE COULD BE AN ADDITINAL 1 TO 3 INCHES OF LIGHT SNOW OVERNIGHT. .LONG TERM...MON NGT-WED...UPR RDG BLDS OVR CNTRL RCKYS BEHIND EJECTING UPR TROF OVR GRT PLAINS IN ADV OF NXT PAC NW SHT WV WHICH MOVES ACRS NRN RCKYS ON TUE NGT. THIS SYS WILL AGAIN SPREAD OROGRAPHIC SNW INTO MTNS BEGINNING ON TUE AFTN AND INCRSG THRU TUE NGT INTO WED. ANOTHER SURGE OF HI PRES ON PLAINS WILL PRODUCE LO LVL UPSLP FLO AGAINST ERN SLP MTNS. MDLS SHW LTL IF ANY PCPN OVR PLAINS WITH SYS BUT WILL KEEP SLGHT CHC OF SNW. TEMPS WILL BE WARMER WITH STG WARMG ALF AND DWNSLP FLO ON TUE THEN COOLER AGN ON WED BEHIND CDFNT. WILL GENLY GO WARMER THAN MOS TEMP GDNC ON TUE. IN EXTENDED PRD...THU-SUN...UPR RDG BLDS OVR CNTRL RCKYS ON THU AND FRI THEN GETS FLATTENED BY SHT WV IN WLY FLO ALF ON WKND. MDLS SHW PRDS OF OROGRAPHIC SNW SHWRS MTNS THRU PRD. WILL MAKE SUM ADJUSTMENTS TO FCST TO ALIGN SNWY PRDS WITH WHAT THE GFS MDL SUGGESTS. HWVR TIMING IS ALWAYS PROBLEM WITH STG WLY FLO ALF. TEMPS WILL BE BLO SEASONAL NORMS BUT WRM SUM ON SAT IN ADV OF SHT WV. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR ZONE 31. SNOW/BLOWING SNOW ADVISORY UNTIL 6 PM THIS EVENING FOR ZONES 33 AND 34. HIGH WIND WARNING TONIGHT THROUGH MONDAY FOR THE NORTHEAST PLAINS ZONES...42>51. && COOPER/GARD...WFO BOULDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1035 AM MST SUN NOV 27 2005 COZ030>051-281300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1035 AM MST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE IN THE NORTHERN COLORADO MOUNTAINS TODAY...THEN DIMINISH TONIGHT. ADDITIONAL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED IN THE HIGHER MOUNTAINS. WINDS WILL BE INCREASING...WITH GUSTS TO AROUND 60 MPH IN THE HIGHER MOUNTAINS...FRONT RANGE FOOTHILLS AND NORTHEAST PLAINS THIS AFTERNOON AND EVENING. THE WINDS WILL PRODUCE AREAS OF LOW VISIBILITIES IN THE HIGHER MOUNTAINS. ON THE PLAINS THERE IS ONLY A CHANCE OF LIGHT SNOW. HOWEVER...IF THERE IS SOME ACCUMULATION IN THE NORTHEAST CORNER IT COULD COMBINE WITH THE WIND TO CREATE BLIZZARD CONDITIONS TONIGHT. THIS IS LIKELY FURTHER EAST IN KANSAS AND NEBRASKA...WHILE THERE IS ONLY A CHANCE OF SNOW IN NORTHEASTERN COLORADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE MOUNTAINS AND PORTIONS OF THE NORTHEAST PLAINS ON MONDAY. WIND GUSTS TO 60 MPH ARE POSSIBLE IN THOSE AREAS. ALL TRAVELERS SHOULD BE ALERT FOR AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES AT TIMES. SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS AT TIMES THROUGH MOST OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/GARD...WFO BOULDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
840 PM MST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM NON-TSTM WND GST 4 E HAXTUN 40.64N 102.55W
11/27/2005 80 MPH PHILLIPS CO TRAINED SPOTTER
0737 PM NON-TSTM WND GST CROOK 40.86N 102.80W
11/27/2005 72 MPH LOGAN CO TRAINED SPOTTER
0716 PM NON-TSTM WND GST AKRON 40.16N 103.21W
11/27/2005 60 MPH WASHINGTON CO ASOS
0406 PM NON-TSTM WND GST LIMON 39.27N 103.69W
11/27/2005 59 MPH LINCOLN CO ASOS
&&
FREDINThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485556, 5485557, 5485558, 5485634, 5485635, 5485636.